Lake Superior, 2008

Marine Thunderstorm Wind in Lake Superior, August 1, 2008

August 1, 2008 · NWS MQT · 1 event in 1 county or zone

Thunderstorms produce strong winds over the Keweenaw Peninsula on the afternoon of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms produce strong winds over the Keweenaw Peninsula on the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
215 PM EDT FRI AUG 1 2008

UPDATED FOR 18Z AVIATION DISCUSSION

.UPDATE...
WV IMAGERY AND RUC ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING
THROUGH UPPER MI THAT HELPED SUPPORT DIMINISHING/WEAKENING AREA OF
SHRA/TSRA OVER THE CNTRL CWA. ANOTHER SHRTWV WAS LOCATED JUST NW OF
CYQT. THE BEST FORCING WITH THE UPSTREAM SHRTWV SHOULD REMAIN NORTH
AND EAST OF LAKE SUPERIOR. HOWEVER...SFC HEATING WITH TEMPS TO NEAR
80F AND  DEWPOINTS IN THE UPPER 50S...WITH MLCAPE VALUES TO AROUND
1000 J/KG ...EXPECT ISOLD SHRA/TSRA TO REDEVELOP...ESPECIALLY ALONG
LAKE BREEZE BOUNDARIES IN THE ERN CWA. 0-6 KM SHEAR VALUES AROUND 40
KT COULD ALSO SUPPORT ISOLD STRONG STORMS WITH SMALL HAIL AND 40 MPH
WINDS. ONLY MINOR ADJUSTMENTS WERE MADE TO GOING GRIDS/FCST.

.DISCUSSION...

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE WESTERN HALF
OF THE U.S. WITH TROUGHING OVER THE EAST AND PACIFIC NW. THERE IS A
SHORTWAVE ACROSS THE ARROWHEAD OF MN AND THIS HAS BEEN KICKING OFF
SOME SHOWERS AND THUNDERSTORMS THIS EVENING OVER MN.

THIS SHORTWAVE WILL CONTINUE TO DIG SE AND AFFECT THE CWA TODAY WITH
UPPER LEVEL RIDGING THEN BUILDING IN TONIGHT AND SAT BEFORE THE NAM
SHOWS A SHORTWAVE TOPPING AND MOVING THROUGH THE RIDGE SAT NIGHT.
NAM SHOWS SOME WEAK 850-500 MB Q-VECTOR CONVERGENCE ALONG WITH
MARGINAL DEEP MOISTURE TODAY MOVING ACROSS THE AREA. GFS IS THE SAME
WAY. WILL CUT POPS BACK TO SLIGHT CHANCE THIS MORNING. AS THIS
AFTERNOON COMES...POSSIBILITY OF SOME LAKE BREEZES WILL HELP TO KICK
OFF SOME THUNDERSTORMS AND WILL GO CHANCE POPS IN THE LAKE BREEZE
PRONE CONVERGENCE AREAS ACROSS THE CENTRAL CWA.

OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST
TEMPERATURE WISE EXCEPT WARMED THEM UP A BIT SUN NIGHT IN DOWNSLOPE
AREAS NEAR THE LAKESHORE TO 70 DEGREES OR SO. REMOVED POPS FROM SAT
NIGHT AS GFS...NAM AND ECMWF ARE DRY AND THAT CONTINUED TO LOOK GOOD
WITH 500 MB RIDGING IN CONTROL. WOULD NOT BE SURPRISED TO SEE SUNDAY
DRY AS WELL...BUT CONFIDENCE IS LOW ENOUGH NOT TO REMOVE SLIGHT
CHANCE POPS ACROSS THE WEST HALF FOR NOW. TEMPERATURES WILL CONTINUE
TO BE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

A SHORTWAVE TROUGH BRUSHING LAKE SUPERIOR COMBINED WITH UNSTABLE AIR
OVER CNTRL UPPER MI WILL RESULT IN SCT/ISOLD TSRA...WHICH COULD
AFFECT KSAW THROUGH MID AFTERNOON. STABLE FLOW OFF OF LAKE SUPERIOR
WILL REDUCE CHANCES FOR ANY TSRA. COOLER MORE STABLE AIR WILL MOVE
IN THIS EVENING WITH MAINLY VFR CONDITIONS. THERE IS THE POTENTIAL
FOR LOWER MVFR OR IFR CIGS AT KSAW WITH UPSLOPE MOIST NRLY LOW LEVEL
FLOW DEVELOPING. ANY LOWER CLOUDS ARE EXPECTED TO LIFT BY MID
MORNING.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

HIGH PRESSURE WILL GENERALLY BE THE RULE...MINUS A BRIEF DISRUPTION
BY A TROUGH CROSSING OVER THE AREA TONIGHT WITH WINDS GETTING UP TO
20KT. THE MAIN WEATHER MAKER IS STILL EXPECTED TO BE FOR THE LAST
HALF OF THE WEEKEND...AS LOW PRESSURE DEVELOPS ACROSS THE NORTHERN
PLAINS SATURDAY...BRINGING A TROUGH TO WESTERN LAKE SUPERIOR BY
EARLY MONDAY  AFTERNOON...AND TO THE LOWER GREAT LAKES BY TUESDAY
MORNING. HIGH PRESSURE WILL THEN FILTER INTO THE AREA FROM THE
NORTHERN PLAINS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...JLB
DISCUSSION...GM
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Aug 1, 4:13 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
513 AM EDT FRI AUG 1 2008

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
513 AM EDT FRI AUG 1 2008 /413 AM CDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN UPPER MICHIGAN
TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL UPPER
MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY OVER WESTERN UPPER
MICHIGAN...AND SUNDAY NIGHT THROUGH TUESDAY OVER ALL OF WEST AND
CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
513 AM EDT FRI AUG 1 2008 /413 AM CDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS ALL OF
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR SUNDAY...AND
ACROSS ALL OF LAKE SUPERIOR SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
513 AM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MICHELS

In the hours before

Special weather statement, Aug 1, 12:42 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
142 PM EDT FRI AUG 1 2008

MIZ005-011-011830-
DICKINSON-MARQUETTE-
142 PM EDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MARQUETTE COUNTIES
UNTIL 230 PM EDT/130 PM CDT/...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WITCH LAKE...OR 20 MILES SOUTHWEST OF
ISHPEMING.  THIS STORM WAS MOVING SOUTHEAST AT 18 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REPUBLIC.
  WITCH LAKE.
  BIG BASS LAKE.
  RALPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SRF
Local storm report, Aug 1, 1:58 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
258 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             ARNOLD                  46.05N 87.48W
08/01/2008  E0.88 INCH       MARQUETTE          MI   PUBLIC

&&

MRC
Local storm report, Aug 1, 2:18 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
318 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     CORNELL                 45.90N 87.23W
08/01/2008                   DELTA              MI   TRAINED SPOTTER

            6 INCH DIAMETER TREES DOWN AND PENNY SIZE HAIL

0302 PM     TSTM WND DMG     CORNELL                 45.90N 87.23W
08/01/2008                   DELTA              MI   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

MRC
Local storm report, Aug 1, 2:22 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
322 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             WALLACE                 45.33N 87.62W
08/01/2008  E0.88 INCH       MENOMINEE          MI   TRAINED SPOTTER

&&

MZ
Local storm report, Aug 1, 2:39 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
339 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 N MENOMINEE          45.27N 87.62W
08/01/2008  E2.00 INCH       MENOMINEE          MI   COUNTY OFFICIAL

&&

MRC

The radar

The Marquette radar (KMQT), 118 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi

When
August 1, 3:31 PM EST to 3:33 PM EST
Where
Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 0.55 mi N of Beacon Hill
Measured
36 kt (41 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.138, -88.819

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133906.